Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 1, NWS Elko, NV

February 20, 20176 counties in Nevada

NWS Elko, NV issued this wind advisory at Feb 20, 2017, 4:30 AM PST for 6 counties in Nevada. It took effect at Feb 21, 2017, 10:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2017, 4:30 AM PST (12:30 UTC)
In effect from
Feb 21, 2017, 10:00 AM PST
Expired
Feb 21, 2017, 7:00 PM PST
In force
9 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 91 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 0.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
545 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WWUS75 KLKN 201230
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
430 AM PST Mon Feb 20 2017

NVZ030-031-034>041-220300-
/O.NEW.KLKN.WI.Y.0001.170221T1800Z-170222T0300Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
430 AM PST Mon Feb 20 2017

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST TUESDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 10 AM to 7 PM PST Tuesday. 

* WINDS...Southwest 25 to 35 mph gusting to around 55 mph.

* TIMING...Winds will be gusty all night Monday night and reach
  advisory level late Tuesday morning, lasting through early 
  Tuesday evening.

* IMPACTS...Drivers of vans, campers, trailers, and other high-
  profile vehicles should be alert to the danger of these winds,
  especially when driving along <insert direction here> roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

LW
4 follow-up statements
748 
WWUS75 KLKN 202231
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
231 PM PST Mon Feb 20 2017

NVZ030-031-034>041-211645-
/O.CON.KLKN.WI.Y.0001.170221T1800Z-170222T0300Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
231 PM PST Mon Feb 20 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM PST
TUESDAY...

* WINDS...Southwest 25 to 35 mph gusting to around 55 mph.

* TIMING...Winds will be gusty all night Monday night and reach 
  advisory level late Tuesday morning, lasting through early 
  Tuesday evening.

* IMPACTS...Drivers of vans, campers, trailers, and other high- 
  profile vehicles should be alert to the danger of these 
  winds, especially when driving along <insert direction here> 
  roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
485 
WWUS75 KLKN 211002
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
202 AM PST Tue Feb 21 2017

NVZ030-031-034>041-220300-
/O.CON.KLKN.WI.Y.0001.170221T1800Z-170222T0300Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
202 AM PST Tue Feb 21 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM PST THIS EVENING...

* WINDS...Southwest 25 to 35 mph gusting to around 55 mph.

* TIMING...Winds will increase this morning, reaching advisory
  level late this morning. Winds are expected to diminish late
  this afternoon and evening.

* IMPACTS...Drivers of vans, campers, trailers, and other high-
  profile vehicles should be alert to the danger of these winds,
  especially when driving along east to west roads. Secure loose
  outdoor objects such as trash cans. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
730 
WWUS75 KLKN 212219
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
219 PM PST Tue Feb 21 2017

NVZ030-031-034>041-220300-
/O.CON.KLKN.WI.Y.0001.000000T0000Z-170222T0300Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
219 PM PST Tue Feb 21 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WINDS...Southwest 25 to 35 mph gusting to around 55 mph.

* TIMING...Winds are expected to diminish late this afternoon and evening.

* IMPACTS...Drivers of vans, campers, trailers, and other high- 
  profile vehicles should be alert to the danger of these 
  winds, especially when driving along east to west roads. 
  Secure loose outdoor objects such as trash cans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
341 
WWUS75 KLKN 220245
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
645 PM PST Tue Feb 21 2017

NVZ030-031-034>041-220345-
/O.EXP.KLKN.WI.Y.0001.000000T0000Z-170222T0300Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
645 PM PST Tue Feb 21 2017

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds have dropped below advisory criteria. There still could be 
some gusty winds south of Highway 50, but no impacts are expected.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Feb 20, 3:05 AM PST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 20, 3:05 AM PST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Elko NV
305 AM PST Mon Feb 20 2017

.SYNOPSIS...Unsettled weather will be around all week long. A
steady stream of Pacific moisture will spread across northern
Nevada through mid-week. Gusty winds will accompany a cold front
as it sags through the state Tuesday, and valley rain will be
transitioning to snow.

&&

.SHORT TERM...Today through Wednesday. Radar shows an area of
showers exiting Elko County at this time. Generally less than 0.05
inches of rain fell across the county from this wave of moisture
and the models were not consistent on this area of showers. A new
batch of moisture is pummeling northern California this morning.
A Pacific low pressure trough will drop south along the west coast
then move inland over California and western Nevada. A very moist
flow is expected to impact northern Nevada. The models are in
very good agreement with the track of the trough.

Today through tonight. A positive tilt trough with central
circulation off the Washington/Oregon coast will provide a steady
stream of moisture to northern Nevada. Valley rain is expected as
snow levels will be above 7000 feet most of the period. The higher
mountains could see a foot of snow. High temperatures will range
from the 40s to around 50 degrees. Low temperatures will range
from the 30s to around 40 degrees.

Tuesday through Tuesday night. A cold front will sag south through
the LKN CWFA. Snow levels will be dropping and valley rain will be
transitioning to snow north to south. There could be a few inches
of snow in some spots however models are not quite consistent with
when the changeover will occur. Winds Tuesday afternoon will be
gusty all across northern and central nevada. Thus a Wind Advisory
is in effect for Tuesday afternoon and evening.

Wednesday. Cold air will be in place and precipitation will be all
snow. Precipitation will be more showery but an inch or two of
snow will not be out of the question.

.LONG TERM...Wednesday night through Sunday. Models agree there
will be numerous weather systems moving across the Silver State.
At this time, it appears there will be at least four distinct
storms. Each system could provide the area with light to moderate
amounts of snow. Confidence is high for the active pattern, but
low for potential snow amounts. Daytime highs will be in the 30s
and nighttime lows in the teens/twenties. Some isolated areas
could dip lower. Due to the model differences, did not make a lot
of changes to the grids. The biggest changes were to the temp
grids. Temps were dropped by a couple degrees on average to
account for the active storm track and cold/cool
northerly/northwesterly flow.

&&

.AVIATION...A light area of showers moved across northern NV this
morning, but did not cause any aviation issues. Heavier showers
will move into northern NV later this morning and persist through
the day. MVFR conditions will be possible. Under heavier showers,
IFR may briefly occur. KEKO/KWMC will see the greatest chance for
impacts, with KELY only seeing -shra. KTPH will see primarily
VCHS or some isolated -shra. Gusty southerly winds will also be a
problem. All sites with the exception of KEKO will see sustained
15-25 kt winds gusting around 30-35kts.

&&

.HYDROLOGY...The lower stretch of the Humboldt River from Battle
Mountain through Winnemucca to the Humboldt-Pershing County line
is still in flood. The flood wave will move downstream overnight
and Battle Mountain in Lander County should remain in minor flood
status through about Tuesday afternoon.

Humboldt County will remain in flood status along the Humboldt
River for a week or more. Warm temperatures in the region is
causing some tributaries to the Humboldt, such as Martin Creek and
Rock Creek, to run high from more snowmelt. This new system
coming in will be largely rain in the lower elevations, wet snow
up high. The rain will enter the streams and the Humboldt channel
very quickly, but the snow will hold for a time, with temperatures
later in the week only rising into the 30s for highs with single
digits and teens for lows.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 7 PM PST Tuesday for Humboldt County-
Northeastern Nye County-Northern Elko County-Northern Lander
County and Northern Eureka County-Northwestern Nye County-Ruby
Mountains/East Humboldt Range-South Central Elko County-Southern
Lander County and Southern Eureka County-Southwestern Elko
County-White Pine County.

&&

92/94/94

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 2:43 AM PSTAreal Flood WarningLKNElko, Humboldt, Lander48 hr
Feb 20, 2:59 PM PSTAreal Flood WarningLKNElko, Eureka, Lander34 hr

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.